Dogs and cats can suffer deadly side effects from common over-the-counter drugs
THURSDAY, Nov. 7 (HealthDay News) -- When people feel pain, they often reach for common medicines such as aspirin or Motrin. These types of drugs, known as NSAIDs, also are used to treat arthritis pain in dogs and to manage pain after surgery in dogs and cats.
But NSAID use in pets carries risks as well as benefits. And all dogs and cats should have a thorough physical exam by a veterinarian -- including a review of the pet's medical history -- before being given NSAIDs , according to the U.S. Food and Drug Administration.
Pet owners also need to be informed about possible side effects, including those that could signal danger. Some of the most common side effects of NSAIDs (nonsteroidal anti-inflammatory drugs) in animals reported to the FDA are vomiting, loss of appetite, reduced levels of activity and diarrhea.
While your pet is taking NSAIDs, watch for these side effects as well as looking for blood in the feces, tar-like stools, yellowing of the whites of the eyes and yellowing of the gums, FDA veterinarian Dr. Melanie McLean said in an FDA news release.
If you see any of these symptoms, call your veterinarian immediately, McLean said.
Other reported side effects included ulcers in the stomach and intestines, kidney failure, liver failure and death.
McLean said it's not unusual for people to want to give their pets painkillers straight from their own medicine cabinets.
But some over-the-counter pain relievers can be toxic or deadly in pets. Always check with your veterinarian before giving drugs meant for people to a pet, McLean said.
"Many people don't realize that a medicine that's safe for people may not be safe for dogs or cats, or that a dose that is safe for people may not be safe for their pets," she said.
She also said pet owners should never assume that a medicine that is safe for one animal is safe for another.
The U.S. National Library of Medicine has more about pet health.
Copyright © 2013 HealthDay. All rights reserved.